Mississippi, 2019

Flash Flooding and Damaging Winds in Mississippi, July 15, 2019

July 15, 2019 · NWS JAN · 5 events in 5 counties and zones

As Hurricane Barry spun across northwest Arkansas as a remnant low pressure system, bands of showers and storms moved across the region. This resulted in flash flooding and a few strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As Hurricane Barry spun across northwest Arkansas as a remnant low pressure system, bands of showers and storms moved across the region. This resulted in flash flooding and a few strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 15, 4:04 AM CST, 56 minutes earlier.

Area forecast discussion, Jul 15, 4:04 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
504 AM CDT Mon Jul 15 2019

...ONGOING HEAVY RAIN THREAT FROM BARRY TO CONTINUE INTO THIS
AFTERNOON...

.DISCUSSION...

This Morning through Tonight:

The main concern for the immediate short term into this afternoon
will be the flash flood threat from the heavy rain bands of what is
currently Tropical Depression Barry. With the very high moisture
content of the atmosphere being lifted northward from the Gulf of
Mexico (PWAT value of 2.5 inches on KLCH sounding at 00Z today),
deep moisture convergence has been maximized along an axis of
convergence arcing from near Lake Charles, LA northeast and north
along the Mississippi River. Evidence of deeper convection and more
efficient rain production can be seen by the cooling cloud tops
advancing northeast, as well as an uptick in lightning activity
with the thunderstorms embedded in the band. Rainfall rates as high
as 4 inches per hour will be possible with these training heavy
showers and storms. Just outside of our area, an observer in Bunkie,
LA early this morning had measured over 8 inches of rainfall
associated with this band. The Natchez airport has picked up a quick
3 inches of rain in the last 2 hours. These showers and
thunderstorms continue to spread farther north into our forecast
area and will pose a Significant threat for flash flooding to
portions of central/northeast Louisiana, far western Mississippi,
and far southeast Arkansas at least through the morning. Elsewhere,
narrow bands of moderate to heavy showers and embedded showers
continue to advance across the forecast area. With daytime heating,
a little more thunder may mix in as well. Given the already
saturated ground in many places and the possibility for locally
heavy rainfall through the afternoon, the Flash Flood Watch has been
extended areawide through 6 PM today. Will keep an Elevated threat
for flash flooding highlighted for most Mississippi counties east of
Interstate 55 today, and a Limited threat in very far eastern
Mississippi where rainfall totals have been lighter for this event
so far.

A Marginal Risk for severe thunderstorms will continue across
especially northern portions of the forecast area today into
tomorrow as adequate low-level shear associated with Barry and
modest instability will allow for low topped supercells to develop.
An isolated few tornadoes and damaging wind gusts will be possible
with the strongest of these storms. /NF/

Tuesday through next weekend:

For Tuesday, expect diminishing impacts associated with the remnants
of "Barry" as it picks up forward speed while getting absorbed by
the westerlies. There will still be some lingering deep convective
potential and enough shear for a marginal tornado risk per SPC, but
storm coverage and the heavy rain threat will be considerably less
than today.

As we go through mid to late week and into the weekend, global
models generally agree that the subtropical ridge will have strong
influence on ArkLaMiss weather. This will keep rain chances on the
low side while allowing heat to build, and for late this week, it
looks probable that a mention of dangerous heat will be needed in
the HWO/graphics as we move beyond the current flash flood/severe
weather threats. /EC/

&&

.AVIATION...

06Z TAF discussion:
Scattered light to moderate rain showers and a few bands of
heavier rainfall will continue to rotate across the region through
the period as the remnants of Tropical Depression Barry continue
to move northward. Through 15Z, MVFR ceilings more likely at most
of the TAF sites, however periods of IFR ceilings will be possible
at some sites. Breezy winds at times, especially with heavier
showers. Some TSRA may be scattered around the area by this
afternoon, but chances for thunder were too low to include in TAFs
at this time. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  73  89  73 / 100  22  52   7
Meridian      82  73  92  73 /  69  21  23   4
Vicksburg     81  74  88  75 / 100  28  49   7
Hattiesburg   84  74  90  73 /  72  21  30   3
Natchez       81  74  87  73 / 100  21  60   4
Greenville    80  74  86  75 /  95  55  64  16
Greenwood     80  74  87  75 / 100  41  63  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this afternoon for MSZ018-019-025>066-
     072>074.

LA...Flash Flood Watch through this afternoon for LAZ007>009-015-016-
     023>026.

AR...Flash Flood Watch through this afternoon for ARZ074-075.

&&

NF/EC
Hazardous weather outlook, Jul 15, 4:23 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
523 AM CDT Mon Jul 15 2019

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-034>036-040>042-047-
048-161030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Hinds-
523 AM CDT Mon Jul 15 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This morning through tonight

FLOODING
THREAT...Significant
TIMING...This morning through this afternoon

Isolated strong to severe thunderstorms are possible today and
tonight. Some thunderstorms could produce damaging wind gusts and
tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Early this morning through this afternoon, through this
afternoon, bands of training heavy showers and thunderstorms
through this afternoon will likely result in widespread flash
flooding across central and northeast Louisiana, western
Mississippi, and far southeast Arkansas. Many roads could be
flooded or closed and some structural flooding and water rescues
are likely. Minor river flooding will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are possible through
Tuesday afternoon for portions of southeast Arkansas, central and
northern Mississippi, and far northeast Louisiana. Some
thunderstorms could produce damaging wind gusts and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through Tuesday.

MSZ026>033-037-038-043>045-049-050-161030-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Madison MS-Leake-Neshoba-Rankin-Scott-
523 AM CDT Mon Jul 15 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This morning through tonight

FLOODING
THREAT...Elevated
TIMING...This morning through this afternoon

Isolated strong to severe thunderstorms are possible today and
tonight. Some thunderstorms could produce damaging wind gusts and
tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Bands of heavy rainfall over already saturated ground will likely
result in areas of flash flooding through this afternoon. Some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are possible through
Tuesday afternoon for portions of southeast Arkansas, central and
northern Mississippi, and far northeast Louisiana. Some
thunderstorms could produce damaging wind gusts and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through Tuesday.

MSZ039-046-051-052-055>058-062>066-072>074-161030-
Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
523 AM CDT Mon Jul 15 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...This morning through this afternoon

Bands of heavy rainfall over already saturated ground will likely
result in areas of flash flooding through this afternoon. Some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ023>026-MSZ053-054-059>061-161030-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Jefferson-
Adams-Franklin MS-
523 AM CDT Mon Jul 15 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Significant
TIMING...Early this morning through this afternoon

Early this morning through this afternoon, through this
afternoon, bands of training heavy showers and thunderstorms
through this afternoon will likely result in widespread flash
flooding across central and northeast Louisiana, western
Mississippi, and far southeast Arkansas. Many roads could be
flooded or closed and some structural flooding and water rescues
are likely. Minor river flooding will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jul 15, 1:04 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 AM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLOOD            3 SSE HEBRON            31.67N 89.35W
07/15/2019                   JONES              MS   LAW ENFORCEMENT

            WATER WAS OVER THE INTERSECTION OF DICKEY
            ROAD AND DUSTY ROAD.

&&

MME
Local storm report, Jul 15, 4:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
524 AM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      4 E DEER PARK           31.41N 91.52W
07/15/2019                   CONCORDIA          LA   LAW ENFORCEMENT

            MANY ROADS IN THE LOWER-LYING AREAS ARE
            BARRICADED DUE TO FLOODING...REPORTED BY
            CONCORDIA PARISH SO.

&&

EC

The radar

The Jackson/Brandon,MS radar (KDGX), 99 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Neshoba

When
July 15, 5:00 AM CST to 7:00 AM CST
Where
Neshoba County, 0.9 mi NE of Philadelphia to 0.99 mi NE of Philadelphia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.780, -89.110

Two roads were closed due to flooding.

Flash Flood, Newton

When
July 15, 5:00 AM CST to 7:00 AM CST
Where
Newton County, 0.58 mi E of Newton to 1.01 mi ESE of Newton
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.320, -89.160

Ten roads were closed due to flooding across the county.

Thunderstorm Wind, Winston

When
July 15, 5:42 AM CST
Where
Winston County, Boon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.100, -88.970

Tree was blown down at the intersection of Highway 14E and Crystal Ridge Road.

Flash Flood, Warren

When
July 15, 6:00 AM CST to 6:25 AM CST
Where
Warren County, 0.69 mi S of Vicksburg to 0.79 mi S of Vicksburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.340, -90.880

Several roads flooded and trees were down due to saturated soil.

Thunderstorm Wind, Lamar

When
July 15, 2:15 PM CST
Where
Lamar County, 0.59 mi E of Baxterville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.080, -89.590

One tree was downed in Baxterville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845967, 845968, 845970, 845969, 845971.